View Full Version : Do all mood stabilizers cause a rash?


Wish
04-29-07, 01:21 PM
I recently had to go off of lamictal, after taking it for 10 days, because of a rash. The rash was so bad that it covered almost my entire body. This is the first mood stabilizer I've ever taken. Do all mood stabilizers have the side effect of a rash? I'm worried that I won't be able to take any mood stabilizer if they all cause rashes.

meadd823
04-29-07, 01:32 PM
I recently had to go off of lamictal, after taking it for 10 days, because of a rash. The rash was so bad that it covered almost my entire body. This is the first mood stabilizer I've ever taken. Do all mood stabilizers have the side effect of a rash? I'm worried that I won't be able to take any mood stabilizer if they all cause rashes

Rashes can be a fairly common adverse reaction but normal part of mood stablizers, well they aren't a normal part of any medication intervention that I am aware of and are usually considered an adverse reaction worthy of telling the doctors about ASAP.

Lamictal (http://www.drugs.com/pdr/lamictal.html)

Most important fact about Lamictal
You may develop a rash during the first 2 to 8 weeks of Lamictal therapy, particularly if you are also taking Depakene or Depakote. If this happens, notify your doctor immediately. The rash could become severe and even dangerous, particularly in children. Signs of a more serious reaction include hives, fever, swollen lymph glands, painful sores in the mouth or around the eyes, or swelling of the lips or tongue. A slight possibility of this problem remains for up to 6 months.***End Quote

Hope this helps until some one smarter comes along. My daughter took depakote and she never broke out in a rash.

Matt S.
04-29-07, 01:49 PM
Lamictal has one unbearable side effect that effects me and that is the severe headache from the light deal, it is nasty and rotten, but I consider that to be trivial in comparison to Lithium, Depakote or even these "new" atypical antipsychotics that work miracles for most bipolar disorder effected people. I have been warned to look out for a rash so I guess I understand why you can't take it, which is too bad because it beats the alternative, Topamax possibly, that one seems to make a person feel feebleminded and slow at times, I having a history of eating disorder, I might add, tolerated that for a year, because I was scrawny, on stimulant meds though the obsessive focus on my eating and weight seemed to go away. Topamax is an off label diet drug apparently. Have you tried Lithium or Depakote, and I ask because those meds are miracle drugs in a lot of cases of Bipolar Disorder (I use Depakote ER 250 mg at times to boost the Lamictal but anyway) They didn't help me much but they have a high success rate and not everyone has the same of bipolar either. I had been diagnosed at the age of 9 with bipolar disorder, had a pediatrician at age 4 prescribing Ritalin in 30 mg doses to me for the "hyperactive child syndrome" which I'd apparently get over at 12 (ignorant). Having both of those disorders and getting into rapid denial patterns over one, the other or both seems to add to it's impact on my life. Given my age of diagnosis my mentality may be a bit off due to that.
I guess having the onset of bipolar disorder as a child is better than adults with bipolar disorder in some ways but more severe in others. There's no consistency in any cycle with me and a mood swing can be full on and over in 30 seconds too. I no longer experience the ups and downs though, I go into more of a mixed state, and although periods of time I may treat either the ADHD or bipolar alone and have temporary success, I have to treat both, mood swings on a stimulant is like OCD and Mood being stable in my case doesn't mean the energy or impulsiveness goes away either, and the term pressured speech is generally implied too, so they shut me up.

Wish
04-29-07, 01:57 PM
I can't take depakote or lithium because of they have a common side effectc weight gain. I have struggled with anorexia before. I can't handle any medication that has a common side effect of weight gain. So, is there anything I can take (SSRIs do nothing for me) that isn't gonna make me gain weight or break out in a horrible rash?

QueensU_girl
04-29-07, 07:00 PM
Sometimes Lithium, for example, can cause a rash on the elbows, and other places. It is silvery like psorasis. Cannot speak to Lamictal.